Ohio, 2003Flooding and Damaging Winds in Ohio, July 9, 2003
July 9, 2003 · NWS ILN · 14 events in 9 counties and zones
9 flood, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $513,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 10:24 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 8, 10:24 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1124 PM EDT TUE JUL 8 2003
UPDATED TO REMOVE SVR TS WATCH FROM ALL BUT CVG AND PMH AREAS. HAVE
NOT HAD ANY SEVERE REPORTS FROM THESE TSTMS IN THE LAST HOUR AND A
HALF. ATMOSPHERE HAS BEEN WORKED OVER SO MUCH FROM ALL OF THE AFTN
AND EVNG CONVECTION...THAT NOT MUCH INSTABILITY LEFT ACRS NORTHERN
1/2 FCST AREA. HERE...TSTMS HAVE QUICKLY TRANSITIONED INTO STRICTLY
HVY RAINERS. ALSO HAVE EXTENDED FLOOD WATCH TO COVER ENITRE I-70
CORRIDOR INCLUDING CMH AND DAY METROS. ALTHOUGH IT APPEARS HEAVIER
ACTIVITY TO OUR WEST MAY DIVE TOWARDS NRN KY LATE TONIGHT...CAN NOT
RULE OUT ADDL TSTMS WITH HVY RAIN PRIMARY THREAT ACRS WATCH AREA.
UPDATE OUT SHORTLY.
.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM WED FOR WEST CENTRAL AND CENTRAL
OHIO...AND THE MIAMI VALLEY. HEAT ADVISORY FOR HAMILTON COUNTY
THROUGH TONIGHT. SVR TSTM WATCH UNTIL 1 AM SOUTHWEST AND SOUTH
CENTRAL OHIO.
IN...FLOOD WATCH THROUGH 8 AM WED FOR PORTIONS OF WHITEWATER VALLEY.
KY...SEVERE TSTM WATCH UNTIL 1 AM.
RYAN
Hazardous weather outlook, Jul 8, 4:54 AM EST, 21 hours 6 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS. FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE ALONG AND NORTH OF INTERSTATE
70. THE FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH THURSDAY NIGHT. ANY OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.
RYAN
In the hours before
Local storm report, Jul 8, 8:12 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0912 PM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0911 PM ROSSBURG OH FLASH FLOOD
07/08/03 DARKE MANY ROADS CLOSED ACROSS
THE NORTHERN PART OF THE
COUNTY DUE TO HIGH WATER.
ARLocal storm report, Jul 8, 8:17 PM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0917 PM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM JACKSON CENTER OH FLASH FLOOD
07/08/03 SHELBY EVACUATIONS OF HOMES DUE
TO HIGH WATER. SANDBAGGING
OPERATIONS IN PORT
JEFFERSON.
ARSpecial weather statement, Jul 8, 9:08 PM EST, 4 hours 52 minutes before
OHZ026-034-035-042>044-051-052-090415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1008 PM EDT TUE JUL 8 2003
...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR WEST CENTRAL
OHIO HAS BEEN CANCELLED. COUNTIES THAT HAVE BEEN REMOVED FROM THE
WATCH INCLUDE...AUGLAIZE...CHAMPAIGN...DARKE...HARDIN...LOGAN...
MERCER...MIAMI...AND SHELBY.
THUNDERSTORMS HAVE WEAKENED OVER THE LAST HOUR OR SO...AND HAVE NOW
MOVED EAST OF THESE AREAS. THEREFORE...THE WATCH HAS BEEN
CANCELLED.
RYAN
Special weather statement, Jul 8, 10:33 PM EST, 3 hours 27 minutes before
INZ050-058-059-OHZ045-046-053>056-060>065-070>072-090430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1133 PM EDT TUE JUL 8 2003
...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE WHITEWATER
AND MIAMI VALLEYS...AND MUCH OF CENTRAL OHIO HAS BEEN CANCELLED.
THUNDERSTORMS HAVE WEAKENED OVER THE LAST TWO HOURS...AND HAVE NOW
MOVED EAST OF THESE AREAS. THEREFORE...THE WATCH HAS BEEN
CANCELLED.
RYAN
Special weather statement, Jul 8, 11:29 PM EST, 2 hours 31 minutes before
INZ066-073>075-080-KYZ089>100-OHZ073-074-077>082-088-090500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1229 AM EDT WED JUL 9 2003
...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE TRI STATE
AREA...AND SOUTH CENTRAL OHIO HAS BEEN CANCELLED. THUNDERSTORMS
HAVE WEAKENED OVER THE LAST TWO HOURS...AND HAVE NOW MOVED EAST OF
THESE AREAS. THEREFORE...THE WATCH HAS BEEN CANCELLED.
RYAN
Local storm report, Jul 9, 12:00 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
100 AM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM CELINA OH FLASH FLOOD
07/08/03 MERCER MANY ROADS AND HIGHWAYS
CLOSED DUE TO WATER COUNTY
WIDE. STATE OF EMERGENCY
CONTINUES DUE TO FLOODING
MBPFlood, Logan
- When
- July 9, 2:00 AM EST to 3:00 AM EST
- Where
- Logan forecast zone
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across portions of western Ohio during the early morning. Another two to three inches fell on many areas that had seen six to twelve inches over the last week. This caused many road closures due to high water, and small streams to rise out of their banks again. The most serious flooding occurred from northern Darke county through Shelby and Logan counties. Communities along the swollen Great Miami River from Indian Lake downstream through Lakeview, DeGraff, Port Jefferson and Sidney dealt with flooded homes and businesses. A mobile home park near Russells Point was flooded and evacuated. Sandbagging occurred in Port Jefferson in an effort to keep water out of homes.
Flood, Darke
- When
- July 9, 2:00 AM EST to 3:00 AM EST
- Where
- Darke forecast zone
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across portions of western Ohio during the early morning. Another two to three inches fell on many areas that had seen six to twelve inches over the last week. This caused many road closures due to high water, and small streams to rise out of their banks again. The most serious flooding occurred from northern Darke county through Shelby and Logan counties. Communities along the swollen Great Miami River from Indian Lake downstream through Lakeview, DeGraff, Port Jefferson and Sidney dealt with flooded homes and businesses. A mobile home park near Russells Point was flooded and evacuated. Sandbagging occurred in Port Jefferson in an effort to keep water out of homes.
Flood, Shelby
- When
- July 9, 2:30 AM EST to 3:10 AM EST
- Where
- Shelby forecast zone
- Property damage
- $80,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across portions of western Ohio during the early morning. Another two to three inches fell on many areas that had seen six to twelve inches over the last week. This caused many road closures due to high water, and small streams to rise out of their banks again. The most serious flooding occurred from northern Darke county through Shelby and Logan counties. Communities along the swollen Great Miami River from Indian Lake downstream through Lakeview, DeGraff, Port Jefferson and Sidney dealt with flooded homes and businesses. A mobile home park near Russells Point was flooded and evacuated. Sandbagging occurred in Port Jefferson in an effort to keep water out of homes.
Flood, Darke
- When
- July 9, 3:45 AM EST to 4:30 AM EST
- Where
- Darke forecast zone
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across portions of western Ohio during the early morning. Another two to three inches fell on many areas that had seen six to twelve inches over the last week. This caused many road closures due to high water, and small streams to rise out of their banks again. The most serious flooding occurred from northern Darke county through Shelby and Logan counties. Communities along the swollen Great Miami River from Indian Lake downstream through Lakeview, DeGraff, Port Jefferson and Sidney dealt with flooded homes and businesses. A mobile home park near Russells Point was flooded and evacuated. Sandbagging occurred in Port Jefferson in an effort to keep water out of homes.
Flood, Logan
- When
- July 9, 4:00 AM EST to 6:15 AM EST
- Where
- Logan forecast zone
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across portions of western Ohio during the early morning. Another two to three inches fell on many areas that had seen six to twelve inches over the last week. This caused many road closures due to high water, and small streams to rise out of their banks again. The most serious flooding occurred from northern Darke county through Shelby and Logan counties. Communities along the swollen Great Miami River from Indian Lake downstream through Lakeview, DeGraff, Port Jefferson and Sidney dealt with flooded homes and businesses. A mobile home park near Russells Point was flooded and evacuated. Sandbagging occurred in Port Jefferson in an effort to keep water out of homes.
Flood, Preble
- When
- July 9, 4:45 AM EST to 6:45 AM EST
- Where
- Preble forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across portions of western Ohio during the early morning. Another two to three inches fell on many areas that had seen six to twelve inches over the last week. This caused many road closures due to high water, and small streams to rise out of their banks again. The most serious flooding occurred from northern Darke county through Shelby and Logan counties. Communities along the swollen Great Miami River from Indian Lake downstream through Lakeview, DeGraff, Port Jefferson and Sidney dealt with flooded homes and businesses. A mobile home park near Russells Point was flooded and evacuated. Sandbagging occurred in Port Jefferson in an effort to keep water out of homes.
Flood, Shelby
- When
- July 9, 5:00 AM EST to 6:15 AM EST
- Where
- Shelby forecast zone
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across portions of western Ohio during the early morning. Another two to three inches fell on many areas that had seen six to twelve inches over the last week. This caused many road closures due to high water, and small streams to rise out of their banks again. The most serious flooding occurred from northern Darke county through Shelby and Logan counties. Communities along the swollen Great Miami River from Indian Lake downstream through Lakeview, DeGraff, Port Jefferson and Sidney dealt with flooded homes and businesses. A mobile home park near Russells Point was flooded and evacuated. Sandbagging occurred in Port Jefferson in an effort to keep water out of homes.
Flood, Montgomery
- When
- July 9, 5:00 AM EST to 7:00 AM EST
- Where
- Montgomery forecast zone
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across portions of western Ohio during the early morning. Another two to three inches fell on many areas that had seen six to twelve inches over the last week. This caused many road closures due to high water, and small streams to rise out of their banks again. The most serious flooding occurred from northern Darke county through Shelby and Logan counties. Communities along the swollen Great Miami River from Indian Lake downstream through Lakeview, DeGraff, Port Jefferson and Sidney dealt with flooded homes and businesses. A mobile home park near Russells Point was flooded and evacuated. Sandbagging occurred in Port Jefferson in an effort to keep water out of homes.
Flood, Butler
- When
- July 9, 5:00 AM EST to 7:00 AM EST
- Where
- Butler forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across portions of western Ohio during the early morning. Another two to three inches fell on many areas that had seen six to twelve inches over the last week. This caused many road closures due to high water, and small streams to rise out of their banks again. The most serious flooding occurred from northern Darke county through Shelby and Logan counties. Communities along the swollen Great Miami River from Indian Lake downstream through Lakeview, DeGraff, Port Jefferson and Sidney dealt with flooded homes and businesses. A mobile home park near Russells Point was flooded and evacuated. Sandbagging occurred in Port Jefferson in an effort to keep water out of homes.
Thunderstorm Wind, Butler
- When
- July 9, 6:20 PM EST to 6:24 PM EST
- Where
- Butler County, Ross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.317, -84.633
Several trees were downed, some on roads.
Thunderstorm Wind, Hamilton
- When
- July 9, 6:30 PM EST to 6:35 PM EST
- Where
- Hamilton County, Indian Hill Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.250, -84.317
Trees and powerlines were knocked down.
Thunderstorm Wind, Clermont
- When
- July 9, 6:45 PM EST to 6:49 PM EST
- Where
- Clermont County, 4 mi N of New Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.000, -84.283
Trees and powerlines were downed.
Thunderstorm Wind, Clermont
- When
- July 9, 7:05 PM EST to 7:10 PM EST
- Where
- Clermont County, Milford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.167, -84.283
Three trees were knocked down.
Thunderstorm Wind, Brown
- When
- July 9, 7:30 PM EST to 7:34 PM EST
- Where
- Brown County, 5 mi NW of Mt Orab
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.100, -83.983
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
- Damaging Winds in Oklahoma, July 9, 2003$113,000 · 72 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329587, 5329589, 5329588, 5329590, 5329639, 5329641, 5329640, 5329642, 5329719, 5329507, 5329508, 5329509, 5329510, 5329511.